Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

About the cohomological dimension of certain stratified varieties


Authors: Mihai Halic and Roshan Tajarod
Journal: Proc. Amer. Math. Soc. 145 (2017), 5157-5167
MSC (2010): Primary 12G10, 14B15; Secondary 14L30, 14M25
DOI: https://doi.org/10.1090/proc/13691
Published electronically: June 16, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We determine an upper bound for the cohomological dimension of the complement of a closed subset in a projective variety which possesses an appropriate stratification. We apply the result to several particular cases, including the Bialynicki-Birula stratification; in this latter case, the bound is sharp.


References [Enhancements On Off] (What's this?)

  • [1] A. Bialynicki-Birula, Some theorems on actions of algebraic groups, Ann. of Math. (2) 98 (1973), 480-497. MR 0366940, https://doi.org/10.2307/1970915
  • [2] A. Bialynicki-Birula, Some properties of the decompositions of algebraic varieties determined by actions of a torus, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 24 (1976), no. 9, 667-674 (English, with Russian summary). MR 0453766
  • [3] Markus Brodmann and Craig Huneke, A quick proof of the Hartshorne-Lichtenbaum vanishing theorem, Algebraic geometry and its applications (West Lafayette, IN, 1990) Springer, New York, 1994, pp. 305-308. MR 1272037
  • [4] M. P. Brodmann and R. Y. Sharp, Local cohomology: An algebraic introduction with geometric applications, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 136, Cambridge University Press, Cambridge, 2013. MR 3014449
  • [5] J. B. Carrell and R. M. Goresky, A decomposition theorem for the integral homology of a variety, Invent. Math. 73 (1983), no. 3, 367-381. MR 718936, https://doi.org/10.1007/BF01388434
  • [6] Gerd Faltings, Über lokale Kohomologiegruppen hoher Ordnung, J. Reine Angew. Math. 313 (1980), 43-51 (German). MR 552461, https://doi.org/10.1515/crll.1980.313.43
  • [7] Gerd Faltings, Formale Geometrie und homogene Räume, Invent. Math. 64 (1981), no. 1, 123-165 (German). MR 621773, https://doi.org/10.1007/BF01393937
  • [8] Alexander Grothendieck, Sur quelques points d'algèbre homologique, Tôhoku Math. J. (2) 9 (1957), 119-221 (French). MR 0102537
  • [9] A. Grothendieck, Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. I, Inst. Hautes Études Sci. Publ. Math. 11 (1961), 167 pp (French). MR 0163910
  • [10] Alexander Grothendieck, Cohomologie locale des faisceaux cohérents et théorèmes de Lefschetz locaux et globaux (SGA 2), Séminaire de Géométrie Algébrique du Bois Marie, 1962. Augmenté d'un exposé de Michèle Raynaud. [With an exposé by Michèle Raynaud]. With a preface and edited by Yves Laszlo. Revised reprint of the 1968 French original, Documents Mathématiques (Paris) [Mathematical Documents (Paris)], vol. 4, Société Mathématique de France, Paris, 2005 (French). MR 2171939
  • [11] Robin Hartshorne, Cohomological dimension of algebraic varieties, Ann. of Math. (2) 88 (1968), 403-450. MR 0232780, https://doi.org/10.2307/1970720
  • [12] C. Huneke and G. Lyubeznik, On the vanishing of local cohomology modules, Invent. Math. 102 (1990), no. 1, 73-93. MR 1069240, https://doi.org/10.1007/BF01233420
  • [13] Gennady Lyubeznik, Some algebraic sets of high local cohomological dimension in projective space, Proc. Amer. Math. Soc. 95 (1985), no. 1, 9-10. MR 796437, https://doi.org/10.2307/2045564
  • [14] Gennady Lyubeznik, A generalization of Lichtenbaum's theorem on the cohomological dimension of algebraic varieties, Math. Z. 208 (1991), no. 3, 463-466. MR 1134588, https://doi.org/10.1007/BF02571539
  • [15] Gennady Lyubeznik, On some local cohomology modules, Adv. Math. 213 (2007), no. 2, 621-643. MR 2332604, https://doi.org/10.1016/j.aim.2007.01.004
  • [16] Tadao Oda, Convex bodies and algebraic geometry, An introduction to the theory of toric varieties, translated from the Japanese, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 15, Springer-Verlag, Berlin, 1988. MR 922894
  • [17] Arthur Ogus, Local cohomological dimension of algebraic varieties, Ann. of Math. (2) 98 (1973), 327-365. MR 0506248, https://doi.org/10.2307/1970785
  • [18] John Christian Ottem, Ample subvarieties and $ q$-ample divisors, Adv. Math. 229 (2012), no. 5, 2868-2887. MR 2889149, https://doi.org/10.1016/j.aim.2012.02.001
  • [19] Robert Speiser, Cohomological dimension of non-complete hypersurfaces, Invent. Math. 21 (1973), 143-150. MR 0332788, https://doi.org/10.1007/BF01389694
  • [20] T. A. Springer, Linear algebraic groups, 2nd ed., Progress in Mathematics, vol. 9, Birkhäuser Boston, Inc., Boston, MA, 1998. MR 1642713
  • [21] Uli Walther, Algorithmic computation of local cohomology modules and the local cohomological dimension of algebraic varieties, Effective methods in algebraic geometry (Saint-Malo, 1998), J. Pure Appl. Algebra 139 (1999), no. 1-3, 303-321. MR 1700548, https://doi.org/10.1016/S0022-4049(99)00016-X

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 12G10, 14B15, 14L30, 14M25

Retrieve articles in all journals with MSC (2010): 12G10, 14B15, 14L30, 14M25


Additional Information

Mihai Halic
Affiliation: Centre de Recherches Mathématiques, CNRS UMI 3457, Université de Montréal\indent QC H3C 3J7, Canada
Email: mihai.halic@gmail.com

Roshan Tajarod
Affiliation: Centre de Recherches Mathématiques, CNRS UMI 3457, Université de Montréal\indent QC H3C 3J7, Canada
Email: roshan.tajarod@gmail.com

DOI: https://doi.org/10.1090/proc/13691
Keywords: Cohomological dimension, local cohomology, affine stratification
Received by editor(s): May 5, 2015
Received by editor(s) in revised form: January 10, 2017
Published electronically: June 16, 2017
Communicated by: Harm Derksen
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society